- What do I need to know about pain control?
- Facts about cancer pain treatment
- What causes pain in people with cancer?
- Types of pain
- Treating cancer pain
- Developing a plan for pain control
- Keep a record of your pain.
- Medicines used to relieve pain
- How is pain medicine given?
- Different ways to treat chronic and breakthrough pain
- Non-opioid pain medicines
- Non-steroidal anti-inflammatory drugs
- Opioid pain medicines
- Other types of pain medicine
- Other medical methods to relieve pain
- Non-medical treatments for pain
- Skin stimulation
- Emotional support and counseling
- To learn more about cancer pain
Non-opioid pain medicines
Non-opioids control mild to moderate pain. Some can be bought without a prescription. In many cases, non-opioids are all you’ll need to relieve your pain, especially if you “stay on top of the pain” by taking them regularly. These medicines are stronger pain relievers than most people realize.
Table 1. Common non-opioids – Acetaminophen and NSAIDs – and their side effects
Reduces pain and fever
Large doses (more than 4 grams in 24 hours) can damage the liver and/or kidneys.
Use by people who have 3 or more alcoholic drinks per day may cause liver damage.
Acetaminophen reduces fever, so ask your doctor what to do if your body temperature is higher than normal (98.6oF or 37oC) while you’re taking this medicine.
NSAIDs (Non-steroidal anti-inflammatory drugs)
Over the counter:
Naproxen sodium (Aleve or Naprosyn)
Fenoprofen calcium (Nalfon)
Naproxen (Naprosyn or Anaprox)
Reduce pain, inflammation, and fever
Can irritate the stomach
Can cause bleeding of the stomach lining, especially if combined with alcohol or if you smoke
Can cause kidney problems
Avoid these drugs if you are on anti-cancer drugs that may cause bleeding, or if you are taking blood thinners, steroids, blood pressure medicines, or lithium.
Aspirin and NSAIDs reduce fever, so ask your doctor what to do if your body temperature is higher than normal (98.6oF or 37oC) while you are taking one of these medicines.
NSAIDs may increase your risk of stroke or heart attack.
* Children and teens should NOT take aspirin or products that contain it.
Brand-name drugs and generic drugs
Drugs may have as many as 3 different names: brand, generic, and chemical. Drug companies give their products brand names, and some products have more than one brand name. You should also know that the same brand name may be used on different drugs, since the name belongs to the company. Read the labels to see what ingredients are in each medicine.
Chemical names are long and tend to be hard to pronounce. The Food and Drug Administration (FDA) approves the generic, shortened names by which drugs are usually known. Here’s an example:
Brand names: Tylenol, Tempra, Liquiprin, Anacin, Paramol (and many more)
Generic name: acetaminophen
Chemical name: N-(4-hydroxyphenyl) acetamide
Many pain relievers are available under both generic and brand names. We have included some of the more common generic names with their common brand names in parentheses in Table 1. Your doctor, nurse, or pharmacist can tell you the generic and common brand names of any medicines you’re taking. It’s always good to know both because you may hear either name when talking about your medicines. Knowing both names can also keep you from getting confused when keeping track of prescriptions and pill bottles. It can also keep you from taking too much of the same medicine if it’s prescribed using 2 different names.
Generic drugs usually cost less than brand-name ones. Sometimes medicines can have the same generic name, but are made by different companies. Because the companies may produce the medicines differently, they may differ slightly in the way they’re absorbed by the body. For this reason, your doctor may sometimes prefer that you take a brand-name drug. Ask your doctor, nurse, or pharmacist if you can use a cheaper generic medicine. Pharmacists are careful to get high-quality generic products, so it’s often possible to substitute a generic.
Along with the main substance (for example aspirin, acetaminophen, or ibuprofen), some brands contain substances called additives. Common additives include:
- Buffers (such as magnesium carbonate or aluminum hydroxide) to decrease stomach upset
- Caffeine to act as a stimulant and help improve the effect of some pain medicines
- Antihistamines (such as diphenhydramine or pyrilamine) to help you relax or sleep
Medicines with additives can cause side effects you wouldn’t expect from the main drug. For example, antihistamines sometimes cause drowsiness. This may be all right at bedtime, but it could be a problem during the day. Also, additives tend to increase the cost of non-prescription pain relievers. They can also change the action of other medicines you may be taking or even keep your body from absorbing the other drug. When you start a new drug, even one you can get over the counter, always talk with your doctor or pharmacist about what you’re already taking to see if the combination can cause harmful effects.
Plain aspirin, acetaminophen, or ibuprofen probably works as well as the same medicines with additives. But if you find that a brand with certain additives is a better pain reliever, ask your doctor, nurse, or pharmacist if the additives are safe for you. Talk with them about any concerns you may have about the drugs contained in your non-prescription pain medicines.
Last Medical Review: 07/15/2015
Last Revised: 07/15/2015